Proton pump inhibitors (PPI), a group of medications used primarily to reduce stomach acid secretion to treat conditions like stomach ulcers and gastroesophageal reflux disease (GERD), are some of the most commonly used medications around the world. As researchers from France note, however, long term use of PPIs that is often off-label and unnecessary might lead to increased risk of viral gastroenteritis.
The study, published in the Journal of the American Medical Association, was conducted by researchers from Sorbonne University in Paris. Researchers found that patients with ongoing use of PPIs were 1.81 times more likely to develop viral gastroenteritis compared to patients who were not using PPIs.
Viral gastroenteritis, sometimes known as the “stomach bug” or “stomach flu,” causes diarrhea, nausea, vomiting and fever. It’s often the result of consuming contaminated food or drinks. The exact mechanism for this increased risk of viral gastroenteritis has not been fully studied, but previous studies have noted that the reduction of stomach acid is associated with an increased risk of bacterial infections that take advantage of a less acidic environment.
Follow-up commentary from the Women’s College Hospital in Toronto elaborated on the ramifications of the study, discussing how many patients were inappropriately using PPIs, with as many as 65% of patients having no ongoing indication for continued use. They recommended that health providers carefully discern between the need for short-term and long-term use of PPIs to ensure the lowest effective dose for the shortest duration of time possible, and that health providers discuss with patients about any over-the-counter PPI use.
Vilcu A, Sabatte L, Blanchon T, et al. Association Between Acute Gastroenteritis and Continuous Use of Proton Pump Inhibitors During Winter Periods of Highest Circulation of Enteric Viruses.JAMA Netw Open.2019;2(11):e1916205. doi:10.1001/jamanetworkopen.2019.16205
Tariq R, Singh S, Gupta A, Pardi DS, Khanna S. Association of Gastric Acid Suppression With RecurrentClostridium difficileInfection:A Systematic Review and Meta-analysis.JAMA Intern Med.2017;177(6):784–791. doi:10.1001/jamainternmed.2017.0212